Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 140, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 4, 2023, 6:09 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2023, 6:09 PM MDT (00:09 UTC)
- Expired
- Jul 4, 2023, 7:00 PM MDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 160 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:36 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 386 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:15 PM MDT, 54 minutes earlier.
Area forecast discussion, Jul 4, 5:15 PM MDT, 54 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 615 PM CDT Tue Jul 4 2023 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Wednesday night) Issued at 1225 PM CDT Tue Jul 4 2023 17z observations show a large upper high centered in southeast Arizona and a longwave trough centered in the northern plains. This has led to generally westerly upper level winds in our area with a shortwave developing just west of Denver. At the surface a cold front is located in northeast Colorado through southwest and central Nebraska and will be the focus of our thunderstorm event tonight. We should see thunderstorms start to develop very late this afternoon along the cold front as the upper level energy moves in from the west. CAM models have trended more with a later arrival into southwest Kansas and the main threat being some strong outflow winds ahead of the storms which could top 70+ mph. NAM and RAP models show some health post frontal moisture with 65-68 F dewpoints wrapping in behind the cold front which should keep the thunderstorms going as they progress to the south and east. The main concern will be the timing of the storms as they will likely coincide with 4th of July fireworks displays and most of the models showing a good line of storms around 10 pm from Syracuse to Hays. Overall think the higher end wind threat that SPC has put out in our northern zones is warranted with a lesser hail and almost nil tornado threat given the high LCL levels. Wednesday could be a potential forecast challenge given how tonight's convection evolves. Most short term models think that the storms should give the momentum needed to push the cold front into Oklahoma which would likely diminish the severe threat with the exception of the far southeast. Overall it should be a cooler day as we will have post storm clouds in the morning along with northeast winds for much of the day. Model guidance has most of southwest Kansas seeing highs in the mid to upper 70s with the exception of the far southeast where the front looks to stall out and perhaps lift a bit farther north by afternoon. Wednesday night we should see another MCS develop in the front range of the Rockies which will enter southwest Kansas after midnight. NAM, HRRR and RAP display a fairly healthy shortwave with the convection and good moisture fields with QPF outputs of up to an inch. Given this signal I kept POPs in the likely category. These storms should just be rain makers as the CAPE values will be diminished when they arrive after midnight which will mitigate the severe risk. .LONG TERM...(Thursday through Tuesday) Issued at 154 PM CDT Tue Jul 4 2023 Active weather continues into Thursday as we should see another MCS develop in northeast Colorado and dive to the south and east during the night. By the time it reaches southwest Kansas most of the severe threat should start to wind down however we could once again see locally heavier rainfall with QPF output from the various ensembles showing a range of 0.5 to 1.5 inches. Friday a sharp baroclinic zone develops as a warm front will lift into southwest Kansas and the cooler more stable air with clouds will stay entrenched in the north and east. Highs will range from the lower 80s in the northeast to the lower and mid 90s around Elkhart. With the frontal boundary in place we should have another shortwave kick up convection in eastern Colorado and ride into western Kansas during the night giving us a good chance of another soaking. Long term ensembles keep us in an active weather pattern for the rest of the weekend with another overnight MCS Saturday night into Sunday morning. Temperatures are on an upward trend into next week with 90s degree highs returning. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 615 PM CDT Tue Jul 4 2023 Ongoing developing thunderstorms will move east-southeast across west central Kansas into northern portions of southwest Kansas through late evening, potentially affecting KHYS and KGCK generally after 02-04Z. Otherwise, VFR conditions will prevail elsewhere through late evening. Low level stratus developing along and behind a cold front pushing southeast through western Kansas overnight is expected to result in MVFR cigs in vicinity of KHYS, KGCK, and KDDC generally after 08-10Z. Southerly winds around 15 to 25kt through late evening are forecast to turn north-northeasterly around 15 to 25kt behind the aforementioned cold front as it moves through western Kansas overnight. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 76 59 77 / 30 20 80 20 GCK 64 73 58 75 / 40 10 80 10 EHA 63 75 59 79 / 30 10 60 10 LBL 65 78 59 76 / 20 10 60 10 HYS 64 75 57 78 / 70 20 30 20 P28 70 86 62 79 / 10 20 60 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...JJohnson
Hazardous weather outlook, Jul 4, 3:39 AM MDT, 14 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 439 AM CDT Tue Jul 4 2023 KSZ030-031-043>046-061>066-074>081-084>090-050945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 439 AM CDT Tue Jul 4 2023 /339 AM MDT Tue Jul 4 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a chance of thunderstorms this evening and tonight. These could be severe with damaging winds and large hail, especially across central Kansas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are chances for thunderstorms each evening and night through the weekend. It is too early to tell if these will be severe. .SPOTTER INFORMATION STATEMENT... Storm spotters will be needed this evening.
In the hours before
Special weather statement, Jul 4, 4:28 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
528 PM CDT Tue Jul 4 2023
KSZ043-042315-
Scott KS-
528 PM CDT Tue Jul 4 2023
...Strong thunderstorms will impact portions of northwestern Scott
County through 615 PM CDT...
At 527 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Scott State Lake to 7
miles northeast of Leoti. Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scott State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.
&&
LAT...LON 3870 10076 3851 10113 3870 10113
TIME...MOT...LOC 2227Z 293DEG 17KT 3875 10105 3858 10128
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RUSSELLSpecial weather statement, Jul 4, 5:50 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
650 PM CDT Tue Jul 4 2023
KSZ061-074-050015-
Stanton KS-Hamilton KS-
650 PM CDT Tue Jul 4 2023
...Strong thunderstorms will impact portions of Hamilton and
northwestern Stanton Counties through 715 PM CDT/615 PM MDT/...
At 650 PM CDT/550 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles south of Tribune
to 12 miles south of Granada. Movement was southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of Hamilton and
northwestern Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3815 10204 3826 10191 3826 10165 3805 10157
3767 10204
TIME...MOT...LOC 2350Z 296DEG 32KT 3828 10181 3789 10226
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:45 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Kearny | 45 min |
| Jul 4, 7:30 PM MDT | Special Weather Statement | DDC | Finney, Grant, Gray, Haskell | 45 min |
| Jul 4, 7:44 PM MDT | Special Weather Statement | DDC | Stanton | 61 min |
| Jul 4, 9:06 PM MDT | Special Weather Statement | DDC | Haskell, Seward, Stevens | 24 min |
| Jul 5, 1:33 PM MDT | Special Weather Statement | DDC | Barber | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.